Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 59, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2003, 12:14 PM CDT for Crawford County, Vernon County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 12:14 PM CDT (17:14 UTC)
- Expired
- Jul 31, 2003, 1:00 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Crawford County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 42 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 311714 SVRARX WIC023-123-311800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1213 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON COUNTY IN SOUTHWEST WISCONSIN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN * UNTIL 100 PM CDT * AT 1213 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WIND NEAR VICTORY... ALONG THE MISSISSIPPI RIVER...ABOUT 35 MILES NORTH OF PRAIRIE DU CHIEN. IT WAS MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR WEST PRAIRIE AT 1220 PM CDT... NEAR RISING SUN...AND LIBERTY POLE AT 1230 PM CDT... NEAR FAIRVIEW AT 1235 PM CDT... NEAR MOUNT STERLING AT 1240 PM CDT... NEAR GAYS MILLS...AND SOLDIERS GROVE AT 1245 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4359 9120 4338 9122 4325 9067 4356 9068 $$ SHEA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:45 AM CDT, 8 hours 29 minutes earlier.
Area forecast discussion, Jul 31, 3:45 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 345 AM CDT THU JUL 31 2003 FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TODAY INTO THE WEEKEND...HIGHS TODAY THROUGH SATURDAY. 07Z DATA ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE CENTERED OVER NORTHERN MN. A TROUGH EXTENDED TO THE SOUTHWEST INTO CENTRAL SD. FOG PRODUCT AND WV IMAGERY SHOWING SWIRL OF CLOUDS WITH UPPER LOW OVER ABOUT THE NORTH HALF OF THE REGION...CLIPPING THE NORTH END OF THE FORECAST AREA. REGIONAL RADARS SHOWING SCT SHRA/TSRA EXITING EASTERN WI...AND MOVING EAST ACROSS NORTHERN WI IN DEEPER MOISTURE AHEAD OF A SHORT WAVE ROTATING AROUND THE SOUTH SIDE OF THE UPPER LOW. 00Z MODELS SHOW NO MAJOR INITIALIZATION ERRORS...AND OFFER QUITE SIMILAR SOLUTIONS WITH PLACEMENT OF SFC AND UPPER FEATURES THRU 12Z SAT. GFS THEN QUICKER DROPPING THE UPPER LOW SOUTH ACROSS WI. GFS DOING BETTER WITH SFC LOW STRENGTH/POSITION ACROSS THE REGION AT 06Z. GFS ALSO LOOKS BETTER WITH DEPICTING THE SHORTWAVES ROTATING AROUND THE UPPER LOW AT 06Z. BLEND OF ETA/GFS APPEARED BEST WITH PRECIP PLACEMENT ACROSS THE CENTRAL/WESTERN U.S. IN THE 00Z-06Z TIME-FRAME. GIVEN SOME SUBTLE MODEL DIFFERENCES IN TIMING OF FEATURES/LIFT/MOISTURE FOR THE NEXT 48-60HRS...PREFERRED AN ETA/GFS COMPROMISE THIS CYCLE. IN THE SHORT TERM...DEEPER MOISTURE ASSOCIATED WITH UPPER LOW CIRCULATION SPREADS SOUTH ACROSS THE AREA TODAY. DRY AIRMASS ACROSS THE SOUTH HALF OF THE FORECAST AREA SHOULD ALLOW FOR PLENTY OF SUNSHINE AND WARMING EARLY TODAY. BOTH ETA/GFS PROG CAPES TO BUILD INTO THE 1500-2500 J/KG RANGE BY THIS AFTERNOON...AHEAD OF THE NEXT SFC TROUGH/FRONT AND SHORTWAVE TO ROTATE AROUND THE UPPER LOW. DECENT 850-5H Q-G CONVERGENCE INDICATED WITH/AHEAD OF THESE FEATURES. QUESTION WILL BE DEWPOINT RECOVERY THIS AFTERNOON. ETA HAD BETTER HANDLE ON SFC DEWPOINTS AT 06Z...SO WILL SIDE WITH ITS DEWPOINTS IN THE MIDDLE 60S ACROSS THE AREA BY EARLY AFTERNOON. NONE OF THE MODELS GENERATE MORE THAN A QUARTER-INCH OF PRECIP OVER THE FORECAST AREA THIS AFTERNOON OR EVENING. AFTER WHAT HAPPENED WITH TSRA COVERAGE ON WED WILL TAKE THIS TO MEAN SHRA/TSRA WILL REMAIN SCATTERED IN NATURE...AND RAISED OR LEFT TSRA CHANCES IN THE 40 TO 50 PERCENT RANGE FOR THIS AFTERNOON/EVENING. WITH MORNING SUNSHINE AND DEVELOPING SOUTH/SOUTH WEST WINDS...FAVORED WARMER OF GUIDANCE HIGHS FOR TODAY. UPPER LOW WITH ITS MID/UPPER LEVEL COLD POOL THEN SLOWLY SINKS SOUTH ACROSS THE AREA FOR FRIDAY INTO SUNDAY. MODEL SOUNDINGS AND TIME-HGT X-SECTIONS INDICATE PLENTY OF SFC-7H MOISTURE ACROSS THE AREA UNDER THE UPPER LOW/COLD POOL. LITTLE IN THE WAY OF FOCUSED FORCING/LIFTING MECHANISMS INDICATED FOR FRI/SAT. MODEL SOUNDINGS INDICATE DIURNAL DESTABILIZATION BOTH DAYS...AND WITH THE DEEP CYCLONIC FLOW...CHANCES OF MAINLY AFTERNOON/EARLY EVENING SHRA/ ISOLATED TSRA WARRANTED AND ALREADY WELL TRENDED IN FORECAST GRIDS. AFTERNOON CLOUDS/SCT SHRA AND COLD POOL ALOFT LEAD TO COOLER HIGHS FRI/SAT. FAVORED BLEND OF GUIDANCE HIGHS FOR FRI. GFS-MOS HIGHS ON SAT LOOK TOO COOL AS SOME SUNSHINE STILL EXPECTED...AT LEAST IN THE MORNING. MEDIUM RANGE MODEL SOLUTIONS REMAIN QUITE SIMILAR TO EACH OTHER AND THEIR PREVIOUS RUNS THRU 12Z MON...BUT HAVE TRENDED A BIT MORE PROGRESSIVE WITH THE SFC/UPPER LOW EARLY NEXT WEEK. LOWER POPS MAY BE IN ORDER FOR MON/TUE AS THE LOW EXITS AND HIGH PRESSURE BUILDS IN. HOWEVER...EXTENDED PORTION OF FORECAST FOR SUN THRU WED LEFT AS IS FOR NOW. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RRS
Hazardous weather outlook, Jul 31, 5:51 AM CDT, 6 hours 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 551 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA TODAY. THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THERE IS AN ISOLATED CHANCE OF SEVERE THUNDERSTORMS. THE MAIN THREAT IS LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR THE NEXT COUPLE OF DAYS. THIS WILL PROVIDE THE NEEDED INGREDIENTS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THERE IS AN ISOLATED CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING. THE MAIN THREAT IS LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL AS FRIDAY AFTERNOON AND EVENING. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:03 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland | 57 min |
| Jul 31, 1:32 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 28 min |
| Jul 31, 6:24 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 66 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.